Ask Dr. Pat

Dr. Pat Consults: Collagenous Colitis—Causes, Diagnosis, Treatment

Dr. Patricia Yarberry Allen is a collaborative physician who writes a weekly “Medical Monday” column for Women’s Voices for Change.  (Search our archives for her posts, calling on the expertise of medical specialists, on topics from angiography to vulvar melanoma.)

This week, she asks Dr. Carl McDougall, a gastroenterologist in private practice in New York City, to counsel a woman who was suddenly and mysteriously struck with a disorder called collagenous colitis.

1024px-Collagenous_colitis_-_high_magMicrograph of collagenous colitis. H&E stain. Image via Wikipedia.

 

Dear Dr. Pat:

I am 49 and have always been very healthy.  I exercise and eat well. I took my children on a cruise during Spring Break this year, and at the end of the trip I developed what I assumed was gastroenteritis: cramping abdominal pain and diarrhea several times a day.  No fever or chills.  The doctor on the ship prescribed Cipro, because he thought I had acquired an infection as well.  No one else seemed to have this problem during the trip.

I saw my GP when I returned, since I had developed an aversion to some foods: boiled eggs, apples, spicy foods. I wanted only comfort foods, and over the course of three weeks gained five pounds.

The diarrhea continued, and the GP ordered some tests for infection, but somehow the specimens weren’t processed right and he suggested that I just take another course of Cipro. This drug seemed to have given me some pain in my Achilles tendon, so I had to stop exercising, and I did not want to take it again. I saw a GI doctor the next week. He performed a colonoscopy and endoscopy and—appropriately—sent samples to the lab to test for infection.  However, the biopsies from the colon revealed that I had developed a form of colitis—collagenous colitis.  No one in my family has had any auto-immune diseases, and no one has had colitis. The GI doctor was very competent at performing the procedure and giving me a diagnosis, but not so great at explaining what this is, how I got it, and what needs to be done. I still have four to five watery bowel movements a day and have not recovered my general good health. 

Is the colitis related to the “infection” I had on the cruise ship?  Did I even have an infection, or did this colitis just show up suddenly?  

Janice

 

Dr. McDougall Responds:

Dear Janice:

You describe a symptom complex of diarrhea and abdominal cramping that was unresponsive to antibiotics, followed by what was possibly an inflammation of the Achilles tendon during antibiotic use. A workup by your gastroenterologist showed evidence of collagenous colitis. 

Despite the fact that the diarrhea started while you were abroad on vacation, the evidence does not support an underlying infection as the cause. Instead, the diarrhea and abdominal cramping appears to be the result of collagenous colitis. Often patients assume that they have contracted an infection when they develop symptoms such as yours.

Collagenous colitis is a disorder characterized by the presence of an abnormally thick layer of collagen (composed of material similar to material laid down in scar tissue) on the inner lining (luminal side) of the colon. This abnormal deposition is often associated with a characteristic type of cell-mediated inflammation that is also located in the inner lining of the colon—in close proximity to the abnormal collagen layer. One of the characteristic features of this disorder is that examination of the colon to the naked eye (i.e., during colonoscopy) reveals no appreciable abnormalities. The diagnosis is made by the pathologist after examining colonic tissue under the microscope for the characteristic abnormalities. As a result, when this disorder is suspected, the gastroenterologist should obtain biopsies of otherwise normal appearing tissues of the colon for examination by the pathologist.

For reasons that are unclear, women are disproportionately affected by this acquired disorder. Symptoms may start suddenly, as in your case. Symptoms may also start out less dramatically and progress over time. With either the acute onset or the more insidious onset, the course of symptoms over time can vary. Some individuals have chronic unrelenting symptoms, while other individuals experience intermittent episodes (intervals with symptoms followed by symptom-free intervals) of watery diarrhea and crampy abdominal pain. Unlike patients with gross inflammation of the colonic wall (ulcerative colitis or Crohn’s disease), who frequently have diarrhea with blood, patients with collagenous colitis have watery diarrhea that is free of blood. Diarrhea is the dominant symptom, and patients can have as many as 10 to 12 watery stools per day. Cramping abdominal pain is also quite typical. 

What Triggers This Disorder?

The underlying cause of collagenous colitis is unknown. There is evidence to suggest a number of possible triggers, and it is possible that the disorder may be caused by more than one specific trigger in genetically susceptible individuals.

• There is evidence to suggest that the disorder can be caused by defective metabolism of collagen (impaired degradation relative to rates of synthesis). It is unclear if this abnormality is a result of collagenous colitis or a primary event.

• There is also evidence to support the inference that bacterial toxins and byproducts can initiate the abnormalities responsible for this disorder. Supporters of this particular theory cite the possibility of an acquired pathogen as the trigger, but it is unclear if in this model the key factor is the requirement of some crucial combination of bugs to serve as the initiating event.

• The presence of autoimmune markers in some patients suggests that there may be an autoimmune component in some individuals. In such individuals it is unclear if autoimmunity plays a primary or even a contributing role.

• Finally, a number of drugs have been implicated as potential candidates to trigger this disorder. In this regard, the evidence seems strongest in support of a class of drugs known as non-steroidal anti-inflammatory drugs (NSAIDs such as Motrin and Naprosyn. There may be a dose (higher)/time (longer) relationship for NSAIDs to cause collagenous colitis. 

The severity of the symptoms correlates best with the severity of the inflammatory response described earlier. Despite the abnormally thick layer of collagen laid down in the lining of the gut, the severity of symptoms correlates more closely with the inflammatory reaction described, rather than with the degree of collagen deposition. It is believed that the collagen layer acts as a barrier to diffusion for the absorption of electrolytes (salt) and water from the lumen, across the lining of the gut. The net result is the loss of salt (electrolytes) and water into the stool.

Collagenous colitis is also known to be associated with a net loss of chloride from the colon—caused by secretion of this electrolyte from the colon into the lumen. This mechanism also independently contributes to loss of electrolytes and water into the stool. 

Janice, do return to see the gastroenterologist about treatment options. Discontinuation of potential offending drugs is a good start. There are also a number of drugs that are available to treat collagenous colitis. One of the more common strategies employs medications that attenuate the capacity of tissues to generate inflammation and/or autoimmunity. In some cases it may become necessary to try more than one agent before success is achieved. 

Good luck.

Dr. McDougall

 

Start the conversation

This site uses Akismet to reduce spam. Learn how your comment data is processed.